Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Topeka, KS

July 5, 2004Anderson County, Coffey County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 5, 2004, 4:03 AM CDT for Anderson County, Coffey County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 4:03 AM CDT (09:03 UTC)
Expired
Jul 5, 2004, 5:00 AM CDT
In force
57 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Anderson County, KS, Coffey County, KS

The radar

The Topeka radar (KTWX), 115 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 3:25 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 486 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
486 J/kg
Mixed-layer CIN
-310 J/kg
Mixed-layer LCL
2387 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 050903
SVRTOP
KSC003-031-051000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
403 AM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS

* UNTIL 500 AM CDT

* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF GRIDLEY TO 17
  MILES SOUTH OF GRIDLEY...OR ALONG A LINE EXTENDING FROM 20 MILES
  SOUTHEAST OF EMPORIA TO 28 MILES WEST OF IOLA...MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURLINGTON
  LE ROY
  WESTPHALIA
  COLONY
  KINCAID

THIS STORM HAS A HISTORY OF PRODUCING PENNY SIZE HAIL AND WINDS IN 
EXCESS OF 60 MPH.

LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3804 9595 3822 9594 3823 9508 3805 9508
      3804 9541

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:22 AM CDT, 41 minutes earlier.

Area forecast discussion, Jul 5, 3:22 AM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
322 AM CDT MON JUL 5 2004

.DISCUSSION...

CONVECTION WILL LINGER IN THE CWA EARLY THIS MORNING THEN ATMOSPHERE
SHOULD STABALIZE BEFORE SURFACE FRONT IN THE AREA ASSISTS NEW ROUND
OF CONVECTION THIS AFTERNOON AND TONIGHT. MODELS SWEEP FRONT OFF TO
OUR EAST EARLY TUESDAY AND THIS SHOULD BRING AN END TO THE
CONVECTIVE ACTIVITY UNTIL ANOTHER DISTURBANCE BRINGS A CHANCE FOR
CONVECTION AGAIN FRIDAY NIGHT THROUGH SATURDAY NIGHT.

TEMPERATURES SHOULD REACH THE MID TO UPPER 80S TODAY COOLING A FEW
DEGREES TO THE LOWER 80S TUESDAY...AND THE LOWER TO MID 80S
WEDNESDAY. TEMPERATURES REBOUND TO THE UPPER 80S TO LOWER 90S
THURSDAY THROUGH SUNDAY.

DISCUSSION SHORT THIS MORNING DUE TO SEVERE WEATHER WATCHES AND
WARNINGS GOING ON.

&&

.TOP...WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jul 4, 4:34 PM CDT, 11 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED UGC COUNTIES
NATIONAL WEATHER SERVICE TOPEKA KS
434 PM CDT SUN JUL 4 2004

KSZ008>012-020>024-026-034>040-054>056-058-059-051000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
434 PM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING OVER
NORTHEAST KANSAS...WITH A BETTER CHANCE FOR NORTHCENTRAL AND
EASTCENTRAL KANSAS.  THUNDERSTORMS MAY BECOME SEVERE THIS EVENING
ACROSS PARTS OF NORTHCENTRAL KANSAS WITH LARGE HAIL AND DAMAGING
WINDS THE PRIMARY THREAT.  AFTER MIDNIGHT THERE WILL BE CHANCE FOR
THUNDERSTORMS FOR ALL OF NORTHCENTRAL...NORTHEAST...AND EASTCENTRAL
KANSAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES CONTINUE UNTIL A COLD FRONT MOVES THROUGH THE
AREA ON TUESDAY.  SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE MONDAY
AFTERNOON AND MONDAY EVENING...WITH LARGE HAIL AND DAMAGING WINDS THE
MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 5, 1:57 AM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
157 AM CDT MON JUL 5 2004

KSZ034-035-037-054-050900-
DICKINSON-LYON-MORRIS-OTTAWA-
INCLUDING THE CITIES OF...ABILENE AND EMPORIA
157 AM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH NUMBER 556 IS NO LONGER IN EFFECT...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  OTTAWA                DICKINSON             MORRIS
  LYON

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  EMPORIA               ABILENE

KSZ055-056-058-059-050900-
ANDERSON-COFFEY-FRANKLIN-OSAGE-
INCLUDING THE CITIES OF...OTTAWA
157 AM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH NUMBER 556 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  OSAGE                 FRANKLIN              COFFEY
  ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  OTTAWA
Local storm report, Jul 5, 2:22 AM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
222 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             NORTONVILLE             39.41N 95.33W
07/05/2004  0.75 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

DS
Special weather statement, Jul 5, 2:31 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
231 AM CDT MON JUL 5 2004

KSZ011-012-024-026-040-051200-
BROWN-DOUGLAS-JACKSON-JEFFERSON-NEMAHA-
INCLUDING THE CITIES OF...HIAWATHA AND LAWRENCE
231 AM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH NUMBER 558 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  NEMAHA                BROWN                 JACKSON
  JEFFERSON             DOUGLAS

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

  LAWRENCE              HIAWATHA
Special weather statement, Jul 5, 2:50 AM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
250 AM CDT MON JUL 5 2004

KSZ011-012-024-026-040-050845-
BROWN-DOUGLAS-JACKSON-JEFFERSON-NEMAHA-
INCLUDING THE CITIES OF...HIAWATHA AND LAWRENCE
250 AM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH NUMBER 558 HAS BEEN CANCELLED...

THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH...

  NEMAHA                BROWN                 JACKSON
  JEFFERSON             DOUGLAS

SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH...

  LAWRENCE              HIAWATHA
Local storm report, Jul 5, 2:51 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TOPEKA KS
251 AM CDT MON JUL 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1140 PM     TSTM WND GST     5 S JAMESTOWN           39.53N 97.86W
07/04/2004  70 MPH           CLOUD              KS   TRAINED SPOTTER

1150 PM     TSTM WND GST     3 W NORWAY              39.70N 97.83W
07/04/2004  60 MPH           REPUBLIC           KS   TRAINED SPOTTER

1156 PM     TSTM WND GST     4 W REPUBLIC            39.92N 97.90W
07/04/2004  72 MPH           REPUBLIC           KS   TRAINED SPOTTER

0100 AM     TSTM WND GST     OLSBURG                 39.43N 96.62W
07/05/2004  65 MPH           POTTAWATOMIE       KS   TRAINED SPOTTER

0104 AM     HAIL             1 W OLSBURG             39.43N 96.63W
07/05/2004  0.75 INCH        POTTAWATOMIE       KS   TRAINED SPOTTER

0130 AM     TSTM WND DMG     EMMETT                  39.31N 96.06W
07/05/2004                   POTTAWATOMIE       KS   LAW ENFORCEMENT

            POWER LINE DOWN

0220 AM     HAIL             NORTONVILLE             39.41N 95.33W
07/05/2004  0.75 INCH        JEFFERSON          KS   TRAINED SPOTTER

&&

DS
Special weather statement, Jul 5, 3:28 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
328 AM CDT MON JUL 5 2004

KSZ058-059-051400-
ANDERSON-COFFEY-
328 AM CDT MON JUL 5 2004

...SEVERE THUNDERSTORM WATCH NUMBER 559 REMAINS IN EFFECT...

THE WATCH INCLUDES THE FOLLOWING COUNTIES...

  COFFEY                ANDERSON

SOME CITIES STILL IN THE SEVERE THUNDERSTORM WATCH...

BURLINGTON AND GARNETT

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 10:56 PM CDTSevere Thunderstorm WarningTOPCloud, Dickinson, Ottawa64 min
Jul 4, 11:33 PM CDTSevere Thunderstorm WarningTOPRepublic27 min
Jul 4, 11:54 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Ottawa, Republic, Washington36 min
Jul 5, 12:25 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington35 min
Jul 5, 12:59 AM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie31 min
Jul 5, 1:29 AM CDTSevere Thunderstorm WarningTOPJackson, Pottawatomie31 min
Jul 5, 1:41 AM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson, Shawnee49 min
Jul 5, 1:55 AM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Nemaha50 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.